Alert archive / Maryland / Tornado Warnings in 2020

Tornado Warning 14, NWS Baltimore/Washington

August 4, 2020Calvert County, Prince George's County, Maryland

NWS Baltimore/Washington issued this tornado warning at Aug 4, 2020, 7:42 AM EDT for Calvert County, Prince George's County, Maryland. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2020, 7:42 AM EDT (11:42 UTC)
Expired
Aug 4, 2020, 7:50 AM EDT
In force
8 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Calvert County, MD, Prince George's County, MD

The radar

The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 2:26 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 11.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 4, 4:07 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 4:07 AM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
407 AM EDT Tue Aug 4 2020

.SYNOPSIS...
Tropical Storm Isaias will pass northeastward over the
Chesapeake Bay today. Refer to the National Hurricane Center for
the latest regarding the track of Isaias. A weak frontal
boundary will linger near the area for the middle and latter
portion of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main story is over the next 6-12 hours as Isaias passes
northward up the East Coast. Right now the center looks to track
near our southern Maryland zones later this morning as it moves
up the Chesapeake Bay. Forecast was not significantly altered,
with winds gusting to tropical storm force back to I-95 and
sustained near the bay. Thus, tropical storm warnings were not
changed. Winds will only start to increase near dawn from south
to north, with strongest winds near and just after the center
passes. With guidance now firmly keeping the heavy rain east of
the Blue Ridge, the flash flood watch was cut back in the west,
and may need more trimming. Still expect heaviest rain to fall
near or just east of I-95 corridor, just west of the center
track. Near and just east of the center track, a tornado threat
remains, and a tornado watch is out until noon. By later this
afternoon, 2 or 3 PM, the system looks likely to have cleared
our region with partial clearing and a gusty northwest wind.
Some stray instability showers may develop on the back side, but
overall, a much nicer afternoon than morning with highs in the
80s. Quiet weather should ensue behind the system tonight,
with stray storms dissipating. Lows in the 60s to low 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A frontal boundary will shift southeastward across the region on
Wednesday before making its way back northwest on Thursday. This
will keep temps closer to normal for a change. However, the
front being nearby will result in spotty showers and t-storms.
These will be most likely in our southern zones Wednesday, but
may become more widespread further north on Thursday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Low pressure will track along a stalled frontal boundary to our
southeast on Friday as an upper trough axis and associated
shortwave energy lifts across our north. Showers and
thunderstorms are expected as a result, with the potential for
localized flooding given the antecedent wet conditions in place.
Depending on the timing of the shortwave, rain chances may
linger into the overnight hours. The trough looks to push
through our region on Saturday, helping kick the boundary to our
southeast off the coast. Will carry a low end chance of
showers/storms Saturday should the aforementioned trough take
its time exiting the area. Drier conditions look to take hold
the second half of the weekend and into early next week as high
pressure as the surface and aloft builds into the region. There
may be some diurnally driven showers and storms over the higher
terrain, so won't be advertising a POP free forecast, but most
locations likely remain on the dry side. Temperatures will stay
on the cooler side of climo through the weekend as we reside
north of the stalled boundary, with highs in the 80s each day,
slowly moderating into early next week, while overnight lows
fall back into the 60s.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Isaias is the main story as IFR cigs/vsby with widespread
showers and isolated thunderstorms this morning should lift
northeast later this afternoon, with VFR returning. Winds
increase with gusts potentially 30-40 knots as the center passes
late this morning and midday. After that, an isolated storm
could cause a brief reduction in conditions later this
afternoon, and again at various times over the following couple
of days, but VFR with much lighter winds should prevail.

Potential for episodes of sub VFR conditions will be possible
on Friday as a stalled frontal boundary lingers southeast of the
terminals and upper disturbance nears, sparking showers and
thunderstorms. VFR on Saturday with lower rain chances and
decreasing threat for sub VFR conditions. Winds will

&&

.MARINE...
Tropical Storm Warnings remain in effect through today as Isaias
passes northward across the region. Strongest winds will be over
the middle bay and lower Potomac, but gusts above 40 knots
possible all the way up the Potomac and to the north end of the
bay. Much lighter winds with limited if any weather issues other
tha isolated t-storms Wednesday and Thursday.

Light east northeast winds will prevail over the marine
district Friday through Saturday as a stalled boundary resides
to our southeast. Afternoon/evening showers and thunderstorms
could yield a gusty wind threat on Friday, potentially requiring
the need for Special Marine Warnings.

&&

.HYDROLOGY...
Isaias will be the main story with widespread heavy rainfall
this morning, ending this afternoon. With a better consensus of
the heaviest rain staying east of the Blue Ridge, watch was
dropped to the west. Heaviest rain still looks to be along I-95
or just east with 3-6 inches widespread. Caveat of note is that
the rapid movement of the system could help limit the storm
totals a bit, but still too uncertain on this. River flooding
may persist for a day or two after this if enough rain gets into
the mainstem basins.

&&

.TIDES/COASTAL FLOODING...
Coastal flood warnings remain in effect for the western shore
of the Chesapeake Bay and Washington Southwest Waterfront
through tonight. Coastal flood advisories are in effect for the
remaining tidal coastline. Latest guidance continues the
reduced risk for a large prestorm surge, focusing more on the
latter half of the event. It is important to note that shoreline
facing the open bay will likely have higher water levels than
more protected areas (such as the gauges at Solomons and Straits
Point). Also, due to the nature of the surge, the highest water
levels may not occur at the normal high tide times. Please
reference the latest CFW product or AHPS for more details.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Tropical Storm Warning for DCZ001.
     Flash Flood Watch through this evening for DCZ001.
     Coastal Flood Warning from 3 PM this afternoon to 3 AM EDT
     Wednesday for DCZ001.
MD...Tropical Storm Warning for MDZ005-006-011-013-014-016>018-
     503>508.
     Flash Flood Watch through this evening for MDZ003>006-011-013-
     014-016>018-503>508.
     Coastal Flood Advisory from 11 AM this morning to 3 AM EDT
     Wednesday for MDZ016.
     Coastal Flood Warning from 11 AM this morning to 3 AM EDT
     Wednesday for MDZ011-014-017-018.
     Coastal Flood Warning from 1 PM this afternoon to 3 AM EDT
     Wednesday for MDZ508.
     Coastal Flood Advisory from 3 PM this afternoon to 3 AM EDT
     Wednesday for MDZ013.
VA...Flash Flood Watch through this evening for VAZ036>040-050-051-
     056-507-508.
     Tropical Storm Warning for VAZ052>057.
     Flash Flood Watch through this evening for VAZ031-052>055-057-
     501-502-505-506.
     Coastal Flood Advisory from 11 AM this morning to 3 AM EDT
     Wednesday for VAZ052-055-057.
     Coastal Flood Advisory from 3 PM this afternoon to 3 AM EDT
     Wednesday for VAZ053-054.
WV...Flash Flood Watch through this evening for WVZ053.
MARINE...Tropical Storm Warning for ANZ530>543.
&&

SYNOPSIS...BKF/RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/RCM
MARINE...BKF/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Aug 4, 5:09 AM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
509 AM EDT Tue Aug 4 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
509 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Tropical Storm Warning is in effect for the entire outlook area
today as Tropical Cyclone Isaias moves over the area.

A Flash Flood Watch and Coastal Flood Warnings are also in effect
today into tonight. Refer to the Flash Flood and Coastal Flood
messages for more details.

A Tornado Watch is also in effect for the counties in Maryland
along the western shore of the Chesapeake Bay until noon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms may produce isolated instances of
flooding Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
509 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Tropical Storm Watch is in effect for portions of central
Maryland today as Tropical Cyclone Isaias moves over the area.

A Flash Flood Watch is in effect for portions of the outlook area,
primarily along and east of the Blue Ridge, today into tonight.
Refer to the Flash Flood message for more details.

A Tornado Watch is also in effect for the counties in Maryland
along the western shore of the Chesapeake Bay until noon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms may produce isolated instances of
flooding Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

In the hours before

Local storm report, Aug 4, 7:10 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 AM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     TORNADO          1 S CALIFORNIA          38.29N  76.50W
08/04/2020                   ST. MARYS          MD   TRAINED SPOTTER

            MULTIPLE TREES REPORTED DOWN ALONG WITH DAMAGE TO
            HOUSE.

&&

EVENT NUMBER LWX2001838

JMG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:01 PM EDTSpecial Marine WarningLWX107 min
Aug 4, 3:35 AM EDTSpecial Marine WarningLWX45 min
Aug 4, 5:56 AM EDTSpecial Marine WarningLWX64 min
Aug 4, 5:58 AM EDTSpecial Marine WarningLWX62 min
Aug 4, 6:56 AM EDTSpecial Marine WarningLWX34 min
Aug 4, 7:01 AM EDTAreal Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church10 hr
Aug 4, 7:06 AM EDTSpecial Marine WarningLWX54 min
Aug 4, 7:24 AM EDTSpecial Marine WarningLWX36 min
Aug 4, 7:49 AM EDTSpecial Marine WarningLWX13 min
Aug 4, 8:00 AM EDTSpecial Marine WarningLWX60 min
Aug 4, 9:05 AM EDTSpecial Marine WarningLWX25 min
Aug 4, 9:22 AM EDTSpecial Marine WarningLWX23 min
Aug 4, 5:05 PM EDTSmall Craft AdvisoryLWX6 hr
Aug 4, 5:19 PM EDTSpecial Marine WarningLWX56 min
Aug 4, 6:18 PM EDTSpecial Marine WarningLWX117 min
Aug 4, 4:01 AM EDTTornado WarningLWXSaint Mary's29 min
Aug 4, 4:47 AM EDTTornado WarningLWXCharles, Saint Mary's28 min
Aug 4, 5:17 AM EDTAreal Flood WarningLWXSaint Mary's6 hr
Aug 4, 6:18 AM EDTTornado WarningLWXCharles, Saint Mary's13 min
Aug 4, 6:41 AM EDTTornado WarningLWXSaint Mary's34 min
Aug 4, 6:44 AM EDTTornado WarningLWXCalvert, Saint Mary's31 min
Aug 4, 6:57 AM EDTFlash Flood Warning Considerable damage threatLWXCalvert, Saint Mary's4 hr
Aug 4, 7:17 AM EDTTornado WarningLWXAnne Arundel, Calvert28 min
Aug 4, 7:32 AM EDTFlash Flood Warning Considerable damage threatLWXAnne Arundel, Calvert, Charles, Prince George's4 hr
Aug 4, 8:31 AM EDTAreal Flood WarningLWXMontgomery, Prince George's9 hr
Aug 4, 8:39 AM EDTFlash Flood Warning Considerable damage threatLWXAnne Arundel, Baltimore, Prince George's, City of Baltimore4 hr
Aug 4, 9:02 AM EDTFlash Flood Warning Considerable damage threatLWXBaltimore, Harford4 hr
Aug 4, 9:26 AM EDTTornado WarningLWXHarford18 min
Aug 4, 9:31 AM EDTTornado WarningLWXBaltimore11 min
Aug 4, 9:53 AM EDTAreal Flood WarningLWXBaltimore, Carroll, Howard6 hr
Aug 4, 10:47 AM EDTAreal Flood WarningLWXCalvert, Saint Mary's17 hr
Aug 4, 11:20 AM EDTAreal Flood WarningLWXAnne Arundel, Calvert, Charles, Prince George's21 hr
Aug 4, 12:32 PM EDTAreal Flood WarningLWXAnne Arundel, Baltimore, Prince George's, City of Baltimore11 hr
Aug 4, 12:53 PM EDTAreal Flood WarningLWXBaltimore, Harford4 hr
Aug 4, 4:32 PM EDTAreal Flood WarningLWXCharles43 hr
Aug 4, 7:18 PM EDTAreal Flood WarningLWXCharles24 hr

Nearby

Tornado Warnings in Maryland, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.